Epileptic seizures and hallucinations, which are rare in patients receiving quinolones, have been observed more frequently in patients receiving both quinolones and either theophylline or nonsteroidal anti-inflammatory drugs. Inhibition of γ-aminobutyric acid (GABA) binding to the GABA receptor, resulting in general excitation of the central nervous system, may be the underlying mechanism of these adverse phenomena. We demonstrate here that ciprofloxacin displaced a GABA-like substance (muscimol) from the GABA receptor when administered in concentrations of > 10-4 M. These concentrations were lower than those needed by pefloxacin, ofloxacin, and nalidixic acid to reach a concentration that inhibits 50% of binding. The combination of ciprofloxacin and theophylline was additive in reducing the level of muscimol binding to the GABA receptor, whereas a diclofenac-ciprofloxacin combination had no effect. The concentrations of both ciprofloxacin and the other quinolones used were much higher than those observed in human serum and cerebrospinal fluid in a clinical setting; however, different human GABA receptor affinities, preexisting GABA excitation, or underlying central nervous system disease may amplify the excitatory side effects observed by the co-administration of quinolones and theophylline. Attention should be paid to the possible epileptogenic activity of the simultaneous administration of quinolones with aminophylline, nonsteroidal anti-inflammatory drugs, or other unpredictable drugs.